The difference between Xyzal and Zyrtec
Xyzal (levocetirizine) and Zyrtec (cetirizine) are both antihistamines. Xyzal is produced by Sanofi, and Zyrtec is produced by a division of Johnson & Johnson. They’re both marketed as providing relief from the symptoms of allergies.
Sanofi promotes Xyzal as a mirror image of Zyrtec, without the part of the drug that causes drowsiness. Both are available over-the-counter (OTC) without prescriptions.
Although both are considered nonsedating antihistamines, both Xyzal and Zyrtec have drowsiness as a potential side effect.
Zyrtec is considered a second-generation antihistamine, and Xyzal is a third-generation antihistamine. These medications are classified by how likely they are to reach the brain and cause drowsiness.
First-generation antihistamines, such as Benadryl (diphenhydramine), are the most likely to reach the brain and affect the nervous system. They’re also more likely to result in drowsiness and sedation.
Second generation are less likely to reach the brain or be sedating, and third-generation antihistamines are the least likely. However, they all still have the potential to make you feel tired.
Xyzal may cause side effects, such as:
- sore throat
- dry mouth
Discuss all side effects with your doctor. If you experience any of the following symptoms, call your doctor immediately:
Zyrtec may cause side effects, such as:
- excessive tiredness
- stomach pain
- dry mouth
Let your doctor know about any and all side effects that you experience. However, if you experience difficulty breathing or swallowing, call emergency medical services (911) immediately.
As you should with every medication, confer with your doctor before taking Xyzal or Zyrtec. Some important subjects to discuss with your doctor include:
- Allergies. Tell your doctor about any medication allergies, including those to levocetirizine (Xyzal) and cetirizine (Zyrtec).
- Medications. Talk to your doctor about other prescription and OTC medications or supplements you currently use — especially antidepressants, sedatives, sleeping pills, tranquilizers, ritonavir (Norvir, Kaletra), theophylline (Theochron), and hydroxyzine (Vistaril).
- Medical history. Tell your doctor if you have a history of kidney disease or liver disease.
- Pregnancy. Are you pregnant or do you plan to become pregnant? There are no well-controlled studies of using Xyzal or Zyrtec during pregnancy, so discuss the pros and cons with your doctor.
- Breastfeeding. You shouldn’t breastfeed when taking Xyzal or Zyrtec.
- Alcohol consumption. Alcoholic beverages can add to the drowsiness caused by Xyzal or Zyrtec.
Xyzal and Zyrtec are both antihistamines. Antihistamines treat the symptoms of allergic rhinitis (hay fever), including:
They can also address the symptoms of other allergies, such as allergies to dust mites and molds.
How antihistamines work
There are substances such as pollen, pet dander, and dust mites that can cause you to have an allergic reaction. When your body encounters an allergen it makes chemicals known as histamines that cause your nose and eyes to run, your nasal tissues to swell, and your skin to itch.
Antihistamines stop these allergy symptoms by reducing or blocking the action of histamines.
Antihistamines available OTC without a prescription include:
- cetirizine (Zyrtec)
- levocetirizine (Xyzal)
- chlorpheniramine (Chlor-Trimeton)
- diphenhydramine (Benadryl)
- fexofenadine (Allegra)
- loratadine (Alavert, Claritin)
Both Xyzal and Zyrtec are effective over-the-counter allergy relief drugs with a very similar chemical makeup. Both are likely to make you less drowsy than alternatives such as Benadryl. Ask your doctor for a recommendation about which one might best address your allergy symptoms.
If the medication your doctor recommends has satisfactory results, keep using it. If you aren’t satisfied, try the other. If neither deliver the desired result, talk to your doctor about recommending an allergist who can develop a personalized course of treatment for your allergies.